Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2008, 8:45 PM CDT for Zapata County, Texas. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 8:45 PM CDT (01:45 UTC)
- Expired
- May 14, 2008, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:45 PM CDT | TSTM WND DMG | 2 Sw Zapata, TX | ROOF BLOWN OFF OF MOBILE HOME 2 MILES SOUTHWEST OF ZAPATA ON FM 469. REPORTED BY OIL COMPANY TO SHERIFF OFFICE. TIME OF REPORT IS ESTIMATED. |
| May 14, 8:48 PM CDT | HAIL 1 | Zapata, TX | QUARTER SIZE HAIL WITH POSSIBLY LARGER STONES |
| May 14, 9:00 PM CDT | TSTM WND DMG | Zapata, TX | POWERLINES AND SEVERAL TREES REPORTED DOWN IN ZAPATA BY EMERGENCY MANAGER. APPROX 200 TO 300 PEOPLE WITHOUT POWER AS OF 9PM. |
| May 14, 9:05 PM CDT | TSTM WND DMG | Zapata, TX | ROOF BLOWN OFF OF A TWO STORY HOUSE AT FALCON LAKE WEST SUBDIVISION. |
| May 14, 9:15 PM CDT | HAIL 1 | Zapata, TX | PUBLIC REPORTED QUARTER SIZE HAIL FELL FOR APPROX 20 MINUTES 3 MILES WEST OF CHIHUAHUA IN ZAPATA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3806 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBRO 150146
SVRBRO
TXC505-150215-
/O.NEW.KBRO.SV.W.0016.080515T0145Z-080515T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT WED MAY 14 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 915 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING 60 MPH WINDS...OVER ZAPATA...MOVING NORTHEAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ZAPATA.
LAS PALMAS.
BUSTAMANTE.
FALCON.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2660 9920 2661 9919 2682 9928 2688 9934
2691 9934 2695 9941 2698 9940 2719 9896
2673 9899 2658 9915 2657 9917
TIME...MOT...LOC 0145Z 221DEG 18KT 2691 9929
$$
TOMASELLI1 follow-up statement
000
WWUS54 KBRO 150201
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
901 PM CDT WED MAY 14 2008
TXC505-150215-
/O.CON.KBRO.SV.W.0016.000000T0000Z-080515T0215Z/
ZAPATA-
901 PM CDT WED MAY 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN ZAPATA COUNTY...
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAS PALMAS.
BUSTAMANTE.
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
QUARTER SIZE HAIL.
60 MPH WIND GUSTS.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2660 9920 2661 9919 2682 9928 2688 9934
2691 9934 2695 9941 2698 9940 2719 9896
2673 9899 2658 9915 2657 9917
TIME...MOT...LOC 0201Z 221DEG 18KT 2697 9923
$$
TOMASELLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 14, 7:30 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 730 PM CDT WED MAY 14 2008 .DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON TRACK. LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4 KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT. CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND SMALL TO MODERATE SIZE HAIL CAPABILITY. && .PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY. HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE NORMAL THROUGH THE END OF THE FORECAST PERIOD. && .MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7 SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS. MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST OF TEXAS. && .AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS EXPECTED. && .BRO WATCHES/WARNINGS/ADVISORIES... SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU. && 54/66/69 THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 6:45 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 645 PM CDT WED MAY 14 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-151100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 645 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO PONDING OF WATER ON LOCAL ROADS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT. TOMASELLI
In the hours before
Special weather statement, May 14, 5:33 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 533 PM CDT WED MAY 14 2008 TXZ248-249-252-142345- ZAPATA-JIM HOGG-STARR- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE... RIO GRANDE CITY...ROMA 533 PM CDT WED MAY 14 2008 ...THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME. THESE THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON...AND ARE MOVING TO THE NORTHEAST AT AROUND 25 MILES PER HOUR. THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND MAY AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR OR TWO. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS. TOMASELLI
Special weather statement, May 14, 7:32 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 732 PM CDT WED MAY 14 2008 TXZ248-249-252-150145- ZAPATA-JIM HOGG-STARR- INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE... RIO GRANDE CITY...ROMA 732 PM CDT WED MAY 14 2008 ...THUNDERSTORMS PERSISTING OVER NORTHEAST MEXICO... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO TRACK THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME. THESE THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON AND NORTHWEST TAMAULIPAS...AND ARE MOVING TO THE NORTHEAST AT AROUND 25 MILES PER HOUR. THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND WILL AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR OR TWO. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS. TOMASELLI
Local storm report, May 14, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL ZAPATA 26.89N 99.26W
05/14/2008 E1.00 INCH ZAPATA TX EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN DOWNTOWN ZAPATA
&&
HARTThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 37 min |
| May 14, 8:43 PM CDT | Flash Flood Warning | BRO | Zapata | 92 min |
| May 14, 9:19 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr, Zapata | 26 min |
| May 14, 9:48 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr, Zapata | 27 min |
| May 14, 10:27 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr | 33 min |
| May 14, 10:36 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 24 min |
| May 14, 10:52 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 23 min |
| May 14, 11:15 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.